Many of the clinical effects of the intravenous injection of foreign protein have been known for some time, particularly since the introduction of intravenous dosage of diphtheria antitoxin in diphtheria.1 It has been observed that, following a previous almost afebrile or slightly febrile period in the course of disease, a more or less pyrogenic reaction followed the intravenous injection of antitoxin. For example, of twenty-six recent cases from my records in the contagious hospital, treated by intravenous injection of antitoxin, twenty-one reacted with chill and rise of temperature. In some cases the rise in temperature was as high as 108 F.
The explanation of this reaction was not generally known until the researches of Vaughan and his co-workers were made (1909). Prior to this time, Buchner (1890), Krehl and Matthes (1895) had induced fever in animals by the subcutaneous injection of bacterial and other proteins.
No importance was attached to
COWIE DM, CALHOUN H. NONSPECIFIC THERAPY IN ARTHRITIS AND INFECTIONS: A STUDY OF THE CHANGES IN THE BLOOD CONSEQUENT ON THE INTRA-VENOUS INJECTION OF TYPHOID PROTEIN A CONSIDERATION OF THE ANALOGY BETWEEN THE TYPHOID PAROXYSM AND THE MALARIAL PAROXYSM. Arch Intern Med (Chic). 1919;23(1):69–131. doi:10.1001/archinte.1919.00090180074006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: